Sorry if I ramble a little. I'm feeling helpless and angry I'm 25 and still look like this, after ten years on various drugs and horrible topical treatments. There are personal reasons I'd like to at least get started treating this but I won't go into this. I bolded the text describing where I am now. I've been trying to get BCP for a year and now am wondering if I'm about to make all my problems worse.
I've wasted hundreds of dollars on treatments (and admittedly stopped used them inconsistently because all of these either caused purging, irritation, rashes, didn't work, and/or couldn't be worn outside)--Retin-a (ten years), Skinceuticals kojic acid (useless for me), various wound ointments on picked pimples that no longer work like Scar Zone burn gel (allergic to the tea tree in it), vitamin C (made my face red, swelled skin, even when heavily diluted). I use benzoyl peroxide for cysts and hate it, but it's the only thing that shrinks them. I use salicylic acid astringent, which (minimally) helps with oil and drying out pimples. I have been on Accutane and am currently on Aldactone because antibiotics did little for me and made me feel tired all the time. I wear sunscreen. I wear minimal make-up and read the ingredients for what I put on my face with a fine tooth comb.
Here's my question: Has anyone dealing with acne and hyperpigmentation found Yaz things worse? (I'm not talking about the initial purge, though I'm scared of that too--please read on.)
As of September 2013 I'll have been on spironolactone for four years. I had severe cystic acne from 13 onward, when I started Accutane, had maybe two years without it from 20-22 (finally found a derm that gave me a high enough dose--60 mg), and then got off it in 2009 for aldactone.
Before 2009, I was on three separate cycles of Accutane, taking a break at some point to try Dianette. It was awful. It simply seemed my cystic acne was more stubborn--lots of those nasty, big, rubbery pimples I dread experiencing when I menstruate (off of birth control; still deal with menstrual breakouts on aldactone). My derm took my off Dianette and put me back on Accutane for another year or so.
In 2010, a year into starting with 50 (or maybe) to 100 mg of aldactone and no major dent in acne--already showing discoloration--my skin was greasy and stretched/swollen due to water retention, my hair was greasy and thinning, I still had moderate cystic acne (one cheek is always broken out or inflamed, even now), and had horrible joint/muscle pain, but that might be stress-related.
But it ruined a school year and made me feel exhausted all the time. I can cope now, but I still HATE this drug.
I have never been on less than 50 mg since 2009 and currently have no elasticity in my skin, which is always sore, itchy, and irritated. My breasts and face sag, despite watching what I eat/exercising to try to counteract that. I'm retaining water and when I bruise on my legs or arms, it happens easily and it takes forever to heal. It wasn't this bad even a year ago. I mean, it was BAD, the bruises on limbs were--not on the face--and I had cysts, but my skin wasn't permanently discolored wherever I'm prone to breakouts. Often I can't even tell if a horrible keloid-like lesion is a nodule, healing acne I should let alone, or a scar. My cheeks are perpetually irritated---either covered with acne or wounds/rashy pitted irritation and pigmentation.
I started laser hair removal this year in desperation, thinking it would help with the permanent acne from my hairline along my cheeks to the corners of my mouth--I'm an idiot, because I think being off Accutane and the lasering all led to my cheeks being not only permanently gross and broken out, but red. Not only pimply, pitted, and covered with icepick scars that formed quickly in the last year or two, but purple, wounded and sensitized.
All of which made me think I could try aldactone with the yaz to help with the awful mood swings and breakouts I experience before my period and the week after (meaning I never actually get a break from breakouts over the course of a month--I'm either dealing with new cysts or the marks they leave/trying to heal them).
I have elevated androgens in my blood even on aldactone (found out this November). I don't want to try aldactone with yaz if it will just make what aldactone has brought me worse. I'm barely managing now, I can't take a new mega-purge/baldness-inducing/melasma inducing drug. Acne, drugs, and the aftermath have isolated me from people for ten years and it continues to severely reduce my quality of life. I hate how I look--it's not just the acne, it's the revolting discoloration, dark circles, and sagging/swelling, too.
I gave my sob story with aldactone because I'm hoping someone with similar experiences or understanding can advise me; I'm really scared yaz will make the pigmentation worse. I HATE, HATE, HATE aldactone, but until I finish the laser hair removal, I'm stuck with it so that my severe acne is only moderately severe.